New Mexico, 2011

Drought in New Mexico, June 1 to 30, 2011

June 1 to 30, 2011 · NWS EPZ · 6 events in 6 counties and zones

Drought conditions persisted and got worse of much of Southern New Mexico during the month of June as the entire area was in exceptional drought by the end of the month.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Drought conditions persisted and got worse of much of Southern New Mexico during the month of June as the entire area was in exceptional drought by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 31, 1:17 PM MST, 10 hours 43 minutes earlier.

Area forecast discussion, May 31, 1:17 PM MST, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
217 PM MDT TUE MAY 31 2011

.SYNOPSIS...
SOUTHEAST WINDS WILL PUSH MOIST UNSTABLE AIR INTO SOUTHERN NEW
MEXICO AND WESTERN TEXAS THE NEXT FEW DAYS AND THIS WILL RESULT IN
A CHANCE OF SHOWERS AND THUNDERSTORMS FOR MUCH OF THIS
WEEK...ESPECIALLY EAST OF THE RIO GRANDE. A FEW STORMS MAY PRODUCE
STRONG GUSTY WINDS...HAIL AND BRIEF HEAVY RAINFALLS.

&&

.DISCUSSION...
POSSIBLE SIGNIFICANT CHANGES EXPECTED TO OCCUR OVER MUCH OF THE
AREA THE NEXT FEW DAYS...ESPECIALLY EAST OF THE RIO GRANDE.
UNUSUALLY DEEP FOR JUNE UPPER TROUGH WILL MOVE SLOWLY INTO THE
WESTERN UNITED STATES WHILE STRONG RIDGE EXTENDS ACROSS CENTRAL
TEXAS. RESULTANT FLOW WILL EXHIBIT A DEEP SOUTHERLY WIND
COMPONENT ALOFT WITH MID LEVEL MOISTURE INFLOW FROM THE BAJA
REGION. OF EQUAL IMPORTANCE...SURFACE HIGH OVER EASTERN TEXAS
COMBINED WITH BROAD TROUGHING OVER GREAT BASIN AND SOUTHWEST WILL
INDUCE LOW LEVEL EASTERLY FLOW OVER AT LEAST EASTERN PORTIONS OF
THE CWA THROUGH TONIGHT AND WEDNESDAY WITH ADVECTION OF GULF OF
MEXICO MOISTURE IN THE BOUNDARY LAYER. AS A RESULT MOISTURE WILL
INCREASE FROM EAST TO WEST WITH DEWPOINTS EXCEEDING 50 F OVER
MOST OF THE EAST BY NOON WEDNESDAY. AIR MASS THUS BECOMES RATHER
MOIST AND UNSTABLE WITH PRECIPITABLE WATER AROUND AN INCH AND LATE
AFTERNOON AND EVENING CAPES AT LEAST 1000 J/KG.

UPPER LEVEL DYNAMICS WILL BE WEAK BUT SURFACE TROUGH/CONVERGENCE
ZONE AXIS ASSOCIATED WITH DRY LINE PLUS SOLAR HEATING SHOULD
INITIATE DEEP CONVECTION OVER FAR EASTERN AREAS LATE THIS
AFTERNOON/THIS EVENING WITH ACTIVITY SPREADING FURTHER WEST
WEDNESDAY AFTERNOON AND EVENING. DESPITE THE HIGH PW'S SOUNDINGS
ON WEDNESDAY SHOULD EXHIBIT AN INVERTED V PROFILE WITH SURFACE
DEWPOINT DEPRESSIONS AT LEAST 40 F. THUS BOTH STRONG WINDS AND
BRIEF HEAVY RAINS LOOK POSSIBLE. AREAS EAST OF THE RIO GRANDE MAY
HAVE CAPES ABOVE 2000 J/KG SUGGESTING AT LEAST SMALL HAIL FALLING
WITH A FEW STORMS.

LARGE SCALE PATTERN REMAINS THE SAME THURSDAY THROUGH THE WEEKEND
WITH DEEP MEAN TROUGHING IN THE WEST COAST VICINITY AND HIGH
AMPLITUDE RIDGING TO THE EAST. THUS DEEP SOUTHERLY WIND COMPONENT
WILL SUSTAIN MOISTURE INFLOW WITH THREAT OF CONVECTION INTO THE
WEEKEND. HOWEVER A POSSIBLE LIMITING FACTOR IS MODELS INDICATE
RIDGE ALOFT WILL SLOWLY EXPAND WESTWARD ACROSS THE SOUTHERN
ROCKIES WITH ASSOCIATED SUBSIDENCE AND WARMING ALOFT SPREADING
OVER THE CWA. THESE TRENDS SHOULD KEEP CONVECTIVE COVERAGE
RATHER ISOLATED INTO THE WEEKEND.

&&

.AVIATION...VALID 01/00Z-02/00Z.
MOSTLY VFR THROUGH THE PERIOD WITH EAST TO SOUTHEAST WINDS OF 5 TO
15 KNOTS. EXPECT FEW150 SCT-BKN250 P6SM OVERNIGHT WITH THE CHANCE OF
ISOLATED THUNDERSTORMS OVER FAR WEST TEXAS UNTIL AROUND MIDNIGHT.
WEDNESDAY MORNING WILL HAVE FEW-SCT250 P6SM....THEN FEW-SCT080-120CB
IN THE AFTERNOON WITH ISOLATED THUNDERSTORMS POSSIBLE...MAINLY EAST
OF THE RIO GRANDE.

&&

.FIRE WEATHER...
HIGH PRESSURE AT THE SURFACE WILL BE LOCATED ALONG THE GULF COAST
AND PUSHING WESTWARD INTO THE BIG BEND AREA. THIS WILL ALLOW GULF
MOISTURE TO MOVE INTO THE REGION THIS EVENING AND FOR THE NEXT FEW
DAYS. THIS MOISTURE...COMBINED WITH DAYTIME HEATING AND UNSTABLE
AIR...WILL BRING THE CHANCE FOR ISOLATED THUNDERSTORMS ACROSS
HUDSPETH...OTERO...AND EL PASO COUNTIES EARLY TONIGHT AND AGAIN ON
WEDNESDAY. HOWEVER...THE LOWER LEVELS OF THE ATMOSPHERE WILL STILL
BE FAIRLY DRY. THIS MEANS DRY LIGHTNING AND STRONG DOWNBURST WINDS
WILL BE A CONCERN WITH ANY STORMS THAT DEVELOP. THE MOISTURE MAY BE
PUSHED BACK TO THE EAST FOR LATE IN THE WEEK...BUT WILL RETURN FOR
THE WEEKEND AND POSSIBLY PUSH ALL THE WAY TO THE ARIZONA BORDER.
HUMIDITY WILL REMAIN IN THE SINGLE DIGITS WEST OF THE RIO GRANDE
FOR MUCH OF THE WEEK AHEAD...WHILE AREAS FARTHER EAST WILL BE IN
THE TEENS AND 20S. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH
FRIDAY WITH WINDS STAYING BELOW CRITICAL VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74 100  75 100  72 /  10  20  30  20  20
SIERRA BLANCA TX        68  94  68  95  66 /  30  20  30  20  20
LAS CRUCES              69  98  69  99  67 /  10  10  20  20  10
ALAMOGORDO              64  94  66  97  66 /  20  20  30  20  20
CLOUDCROFT              50  75  51  76  51 /  30  30  30  30  30
TRUTH OR CONSEQUENCES   65  96  67  98  65 /   0   0  10  10   0
SILVER CITY             54  90  58  91  55 /   0   0   0   0   0
DEMING                  65  97  68  98  64 /   0   0  10  10   0
LORDSBURG               64  98  68  99  62 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/21 PARK
Hazardous weather outlook, May 31, 4:34 AM MST, 19 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
534 AM MDT TUE MAY 31 2011

NMZ024-025-032-TXZ055-056-011145-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHERN DESERT-EL PASO-HUDSPETH-
534 AM MDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A SURGE OF GULF MOISTURE WILL MOVE INTO EASTERN PORTIONS OF
HUDSPETH AND OTERO COUNTIES THIS AFTERNOON AND HELP FORM
THUNDERSTORMS. UNSTABLE CONDITIONS AND ABUNDANT MOISTURE MAY
RESULT IN SOME OF THE STORMS APPROACHING SEVERE CRITERIA WITH
LARGER HAIL AND WIND GUSTS IN EXCESS OF 55 MPH POSSIBLE.
THUNDERSTORMS MAY SPREAD WEST INTO EL PASO COUNTY LATER THIS
EVENING

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PLUME OF MOISTURE WILL REMAIN OVER AREAS GENERALLY EAST OF THE
RIO GRANDE FOR WEDNESDAY AND THURSDAY. ISOLATED TO SCATTERED HIGH
BASED THUNDERSTORMS WILL OCCUR IN THE AFTERNOON AND EVENING. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 50 MPH. STRONG
OUTFLOW WINDS FROM STORMS MAY ALSO CREATE BLOWING DUST THAT
REDUCES VISIBILITY IN DUST PRONE AREAS OF THE LOWLAND DESERTS.
ANOTHER FEATURE OF THESE STORMS WILL DRY LIGHTNING THAT MAY RESULT
IN NEW FIRES STARTING IN VERY DRY FOREST AND GRASSLAND AREAS. THE
MOISTURE PLUME WILL SHIFT EAST ON FRIDAY WITH NO CHANCE FOR
THUNDERSTORM DEVELOPMENT. THE PLUME WILL SHIFT BACK TO THE WEST ON
SATURDAY WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE SATURDAY
AND SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

NMZ022-023-030-031-011145-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
534 AM MDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE REGION WILL REMAIN UNDER A DRY SOUTHWEST FLOW PATTERN THROUGH
THE END OF THE WEEK. A PLUME OF MOISTURE WILL MOVE OVER THE AREA
AND HELP FUEL ISOLATED THUNDERSTORMS SATURDAY AND SUNDAY. THESE
THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND DRY LIGHTNING
ALONG WITH BRIEF PERIODS OF SPOTTY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUNDEEN

Event by event

6 drought. Local standard time, as filed.

Drought, Sierra County Lakes Region

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Sierra County Lakes Region forecast zone
Reported by
Official NWS Observations

The eastern half of Sierra County started out in exceptional(D4) drought with the remainder of the area in extreme(D3) drought. By the end of June, the entire area was in exceptional(D4) drought. The Truth or Consequences airport only received a trace of precipitation in the month. The yearly rainfall through the month of June at the Truth or Consequences airport was only 0.06 inches.

Drought, Southern Desert

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Desert forecast zone
Reported by
Official NWS Observations

The northeastern corner of Dona Ana County started out in exceptional(D4) drought with the remainder of the area in extreme(D3) drought. By the end of June, the entire area was in exceptional(D4) drought except the far southeast. The COOP at New Mexico State University received 0.35 inches in the month. The yearly rainfall through the month of June at New Mexico State University was only 0.43 inches.

Drought, Southern Sacramento Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Sacramento Mountains forecast zone
Reported by
Official NWS Observations

The entire Southern Sacramento Mountains were in exceptional(D4) drought through the month of June. The Cloudcroft COOP received 0.68 inches in the month. The yearly rainfall through the month of June in Cloudcroft was 1.58 inches. Normal rainfall through the month of June is 9.18 inches.

Drought, Southwest Desert/Boothill

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwest Desert/Boothill forecast zone
Reported by
Official NWS Observations

All of Hidalgo County started out in extreme(D3) drought, and by the end of June, the entire area was in exceptional(D4) drought. The Animas COOP only received 0.01 inches of precipitation in the month. The yearly rainfall through the month of June at the Animas COOP was only 0.07 inches.

Drought, Southwest Desert Mimbres Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwest Desert Mimbres Basin forecast zone
Reported by
Official NWS Observations

All of Luna County started out in extreme(D3) drought and by the end of June, the entire area was in exceptional(D4) drought. The Deming airport only received 0.01 inches of precipitation in the month. The yearly rainfall through the month of June at the Deming airport was only 0.03 inches.

Drought, Tularosa Basin/Southern Desert

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Tularosa Basin/Southern Desert forecast zone
Reported by
Official NWS Observations

All of Otero County except the far southwest portion started out in exceptional(D4) drought and remained there through the month. The Alamogordo airport only received 0.03 inches of precipitation in the month. The yearly rainfall through the month of June at the Alamogordo airport was only 0.09 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321362, 321363, 321364, 321367, 321369, 321370.